Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 239, NWS Paducah, KY

June 11, 2011Carlisle County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 11, 2011, 12:39 PM CDT for Carlisle County, Hickman County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 12:39 PM CDT (17:39 UTC)
Expired
Jun 11, 2011, 1:00 PM CDT
In force
21 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carlisle County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS53 KPAH 111739
SVRPAH
KYC039-105-111815-
/O.NEW.KPAH.SV.W.0239.110611T1739Z-110611T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARLISLE COUNTY IN WESTERN KENTUCKY...
  NORTHEASTERN HICKMAN COUNTY IN WESTERN KENTUCKY...

* UNTIL 115 PM CDT.

* AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BARDWELL..AND MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BARDWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3680 8913 3691 8911 3692 8882 3673 8882
      3673 8902
TIME...MOT...LOC 1740Z 275DEG 9KT 3683 8901
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
013 
WWUS53 KPAH 111755
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT SAT JUN 11 2011

KYC039-105-111815-
/O.CON.KPAH.SV.W.0239.000000T0000Z-110611T1815Z/
CARLISLE KY-HICKMAN KY-
1255 PM CDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHEASTERN HICKMAN AND SOUTHERN CARLISLE COUNTIES IN WESTERN
KENTUCKY...

AT 1252 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 3 MILES NORTHEAST OF ARLINGTON...MOVING EAST
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTIES..

LAT...LON 3682 8910 3687 8909 3688 8883 3673 8883
      3673 8902
TIME...MOT...LOC 1755Z 275DEG 9KT 3683 8896
WIND...HAIL 60MPH 1.00IN

$$
972 
WWUS53 KPAH 111800
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT SAT JUN 11 2011

KYC039-105-111810-
/O.CAN.KPAH.SV.W.0239.000000T0000Z-110611T1815Z/
CARLISLE KY-HICKMAN KY-
100 PM CDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HICKMAN AND
SOUTHERN CARLISLE COUNTIES IN WESTERN KENTUCKY IS CANCELLED...

THE STORM HAS WEAKENED AND THEREFORE THE WARNING IS CANCELLED.

LAT...LON 3682 8910 3687 8909 3688 8883 3673 8883
      3673 8902
TIME...MOT...LOC 1800Z 275DEG 9KT 3683 8894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:27 PM CDT, 12 minutes earlier.

Area forecast discussion, Jun 11, 12:27 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT SAT JUN 11 2011

.UPDATE...
UPDATED TO BOTH PUBLIC AND AVIATION DISCUSSIONS.

&&

.DISCUSSION...
AN AREA OF THUNDERSTORMS MOVED THROUGH PARTS OF SOUTHERN
ILLINOIS/SOUTHWEST INDIANA EARLY THIS MORNING...ALONG WITH A FEW
ADDITIONAL CELLS TRAILING IN FAR SOUTHEAST MISSOURI. THIS ACTIVITY
MOVED TO THE SOUTH AND EAST...GENERATING NEW CELLS IN FAR SOUTHERN
ILLINOIS AND THE NORTHERN PENNYRILE REGION OF WEST KY. THESE
STORMS SET OUT AN OUTFLOW BOUNDARY THAT MOVED SOUTH INTO SOUTHERN
KENTUCKY. THIS BOUNDARY ALLOWED MORE STORMS TO FIRE FROM EXTREME
SOUTHEAST MISSOURI INTO SOUTHERN KENTUCKY. MEANWHILE NOT MUCH IS
LEFT FROM OUR MORNING CONVECTION...ASIDE FROM SOME LINGERING
SHOWERS IN THE NORTHERN PENNYRILE.

NOW...THE COLD FRONT TO THE WEST HAS MOVED SLOWLY EAST OVER THE
PAST SEVERAL HOURS...AND APPEARS TO BE KNOCKING ON OUR WESTERN
DOORSTEP AND POSSIBLY ALREADY IMPACTING THE OZARKS. STILL FEEL
THAT CONVECTION WILL EVENTUALLY DEVELOP ALONG THE FRONT AS IT
MOVES FURTHER AND FURTHER SOUTHEAST INTO OUR AREA. LATEST
SATELLITE LOOKS FAIRLY PROMISING...WITH SOME CU/TCU DEVELOPMENT IN
THE OZARKS. ALREADY A SHOWER POPPING UP IN CARTER COUNTY MO. FURTHER
NORTH...IT MAY TAKE A WHILE TO RECOVER FROM THE MORNING
CONVECTION...BUT OVER THE LAST FEW HOURS...IT HAS BEEN RECOVERING
FAIRLY NICELY.

LATEST FROM SPC INDICATES WE ARE IN THE CLEAR AS FAR AS SEVERE
WEATHER...BUT BELIEVE THE STRONGEST STORMS COULD STILL PRODUCE
SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY IN SEMO/KY WHERE THE
AIR IS VIRTUALLY UNTOUCHED THUS FAR. HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE ALSO LIKELY. AGAIN FARTHER NORTH...THE QUESTION WILL
BE HOW UNSTABLE IT BECOMES BEFORE THE FRONT MOVES THROUGH. GIVEN
THIS...WE HAVE THE LOWEST CHANCES IN THE FAR NORTHWEST COUNTIES
THIS AFTERNOON...WITH SCATTERED TYPE POPS ACROSS THE REST OF THE
AREA.

DISCUSSION... (ISSUED 345 CDT AM SAT JUN 11 2011)
LOTS OF FORECAST CHALLENGES THIS PACKAGE. FIRSTLY WITH ONGOING
SMALL CLUSTER OF STORMS MOVING ALONG I 64 WHICH CONTINUE TO SHOW
STLT CLOUD TOP COOLING AND INCREASED LIGHTNING STRIKES. WILL
LIKELY NEED PRE FIRST PERIOD HIGH STORM CHCS WITH THAT CLUSTER.

THEN...SREF/GFS/ECMWF ALL SHOW A BIT OF A LULL AHEAD OF COLD FRONT
NOW IS STILL LOCATED WELL UP NW OF STL AREA. THIS LULL COULD RESULT
IN SUBSTANTIAL HEATING INTO THE 90S....ESP OVER THE SRN HALF OF THE
FORECAST AREA /ALONG AND SOUTH OF THE OH RIVER/ DURING THE MORNING
INTO THE MIDDAY AND EARLY AFTERNOON. THIS SHOULD DESTABILIZE THE AIR
RIGHT AHEAD OF THE FRONT WITH POSSIBLE CAPE VALUES SHOOTING UP
TOWARD 3000 J/KG. NOT MUCH 0 TO 6 KM BULK SHEAR OR STRONG WINDS
ALOFT WITH THE SYSTEM...BUT THE COMBINATION OF THE FRONT AND
INSTABILITY SHOULD RESULT IN AT LEAST SCT TO NUMEROUS PULSE CLUSTERS
OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE AFTERNOON OVER
MUCH OF THE FORECAST AREA...ESP SRN 2/3 OF AREA.

SOME GOOD NEWS FOR WEEKEND OUTDOOR GOERS IS THAT ONCE THE FRONT
CLEARS THE REGION SAT EVENING...NOTICEABLY COOLER AND DRIER AIR
SHOULD MAKE AT LEAST A BRIEF APPEARANCE SAT NIGHT AND SUNDAY. SOME
AREAS IN SW IN MAY STRUGGLE TO REACH THE LOWER 80S SUN/MON.

MEDIUM RANGE FORECAST CONFIDENCE IS NOT VERY HIGH AT THIS TIME. MOST
MODELS SUGGEST WARM ADVECTION MCS DEVELOPING ON THE WEST SIDE OF THE
SFC HIGH LATER SUNDAY NIGHT INTO MON MORNING...MAINLY OVER SRN IL
AND PORTIONS OF SE MO. THESE WARM AIR ADVECTION NIGHT TIME EVENTS
ARE DIFFICULT TO PREDICT.

HOWEVER...AFTER WHAT COULD BE BREAK IN POPS MONDAY AFTERNOON AND
EVENING...CONFIDENCE IS INCREASING SOMEWHAT THAT A SFC WARM FRONT
AND WLY LOW LVL JET WILL SET UP MONDAY NIGHT...GIVING MORE OF A
FOCUS FOR MCS TYPE DEVELOPMENT TO HEAD DOWN THE MS RIVER VALLEY AND
INTO SE IL/SW IN/NW KY LATER MONDAY NIGHT. THIS COULD HAVE SOME
SEVERE POTENTIAL WITH IT AS WELL. IF THIS DEVELOPS...IT COULD LAST
INTO THE MORNING HOURS TUE BEFORE EXITING TO THE EAST TUE AFTERNOON.

MADEL LITTLE CHANGES TO THE EXTENDED BEYOND TUE...BUT LOOKS AS THO
IT COULD REMAIN A BIT UNSETTLED AS DANGEROUS NW FLOW ALOFT
CONTINUES AS HIGH PRESSURE SETTLES INTO THE SRN PLAINS.

&&

.AVIATION...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON. WINDS ARE
A LITTLE CHAOTIC DUE TO OUTFLOW BOUNDARIES FROM EARLIER CONVECTION
...BUT THE WIND SHOULD SETTLE BACK TO MORE OF A
SOUTHEASTERLY/SOUTHERLY COMPONENT. EXPECT SHRA/TSRA DEVELOPMENT
AHEAD OF THE FRONT THIS AFTERNOON. CONFIDENCE NOT HIGH ENOUGH ON
THE COVERAGE AND EXTENT OF THE CONVECTION TO INCLUDE A TEMPO
GROUP ATTM...SO OPTED TO KEEP THE VCTS WORDING FOR NOW. AFTER SFC
FRONT MOVES THROUGH LATE THIS AFTERNOON...VFR CONDITION SHOULD
RETURN...WITH LIGHT NLY WINDS OVERNIGHT...BECOMING NORTHEASTERLY
BY SUNDAY MORNING. SOME MVFR FOG IS POSSIBLE LATE TONIGHT/EARLY
SUNDAY MORNING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 11, 4:42 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT SAT JUN 11 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS TODAY...MAINLY ALONG AND AHEAD OF A SOUTHEASTWARD
MOVING COLD FRONT. LOCALLY DAMAGING WIND GUSTS AND HAIL WILL BE
THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE
TIME AND LOCATION OF THE HIGHEST SEVERE POTENTIAL WILL BE EARLY
TODAY ALONG AND NORTH OF THE I 64 CORRIDOR...THEN ALONG AND SOUTH
OF THE OHIO RIVER FROM MIDDAY THROUGH THE AFTERNOON HOURS.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF THE CAIRO AREA. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG TO SEVERE STORMS MAY REDEVELOP ALONG THE
MISSISSIPPI RIVER IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS
LATER SUNDAY NIGHT. THE PRIMARY HAZARD WITH THESE STORMS WILL
LIKELY BE HAIL BETWEEN DIME TO QUARTER SIZE...BUT THERE MAY ALSO
BE SOME DAMAGING WIND GUSTS.

PERIODIC MESOSCALE CONVECTIVE SYSTEMS...OR THUNDERSTORM
CLUSTERS...MAY MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE
OUTLOOK AREA FROM MONDAY THROUGH THURSDAY. RIGHT NOW...THE
HIGHEST CHANCE OF THIS LOOKS TO BE MONDAY NIGHT ALONG AND NORTH OF
A WARM FRONT THAT SHOULD LIFT ACROSS THE THE QUAD STATE. DAMAGING
WIND AND LARGE HAIL WOULD BE THE LIKELY HAZARDS ASSOCIATED WITH
THESE SYSTEMS.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER
FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND THEN OFF AN ON INTO
NEXT WEEK. PLEASE STAY INFORMED TO THE LATEST FORECAST...AS THE TIMING
OF ANY SEVERE STORM CLUSTERS MAY CHANGE IN FUTURE FORECASTS.

In the hours before

Special weather statement, Jun 11, 7:40 AM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT SAT JUN 11 2011

ILZ075>078-080>087-INZ081-082-085>087-KYZ014-018-111430-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-UNION KY-HENDERSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
MORGANFIELD...HENDERSON
740 AM CDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THROUGH 930 AM...A SMALL LINE OF THUNDERSTORMS CONTAINING VERY
HEAVY RAINFALL...DANGEROUS LIGHTNING...AND POSSIBLY GUSTY WINDS OF
40 TO 50 MPH AND SMALL HAIL WILL CONTINUE TO MOVE EAST INTO
LOCATIONS SUCH AS THE MOUNT VERNON...PINCKNEYVILLE AND BENTON
ILLINOIS AREAS. THE LINE WILL MOVE EAST AT AROUND 35 MPH. RAINFALL
RATES OF CLOSE TO AN INCH WITHIN A 30 MINUTE TIME FRAME ARE LIKELY
WITH THIS LINE OF STORMS. THUS...THOSE TRAVELING SHOULD BE
PREPARED FOR RAPIDLY REDUCE VISIBILITY AND PONDING OF WATER ON
ROADWAYS.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.